Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 189, NWS Springfield, MO

July 23, 2014Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2014, 12:40 PM CDT for Oregon County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 12:40 PM CDT (17:40 UTC)
Expired
Jul 23, 2014, 1:45 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3863 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS53 KSGF 231740
SVRSGF
MOC149-231845-
/O.NEW.KSGF.SV.W.0189.140723T1740Z-140723T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 145 PM CDT

* AT 1239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH
  OF THAYER...AND MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KOSHKONONG AROUND 130 PM CDT.
  THAYER AROUND 145 PM CDT.

THIS WARNING ALSO INCLUDES GRAND GULF STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3661 9168 3671 9168 3675 9162 3677 9157
      3677 9149 3675 9143 3669 9140 3650 9142
      3649 9143 3649 9167
TIME...MOT...LOC 1740Z 015DEG 8KT 3668 9152

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
297 
WWUS53 KSGF 231809
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT WED JUL 23 2014

MOC149-231845-
/O.CON.KSGF.SV.W.0189.000000T0000Z-140723T1845Z/
OREGON MO-
109 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OREGON COUNTY 
UNTIL 145 PM CDT...

AT 107 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF THAYER...AND MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
THAYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3663 9159 3670 9157 3676 9151 3675 9143
      3669 9140 3650 9142 3649 9143 3649 9161
TIME...MOT...LOC 1809Z 334DEG 8KT 3661 9144

HAIL...0.75IN
WIND...60MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:14 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 6:14 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT Wed Jul 23 2014

...12Z Aviation Update...

.SHORT TERM...(Today and Tonight)
Issued at 306 AM CDT WED JUL 23 2014

Rather challenging short term forecast this morning. So far this
morning, the regional radar imagery has been mostly quiet with
just a few showers/storms popping up and dissipating across
eastern Missouri. This is, of course, in spite of previous (and
numerous) model solutions suggesting robust thunderstorm
development along the incoming cold front. Turns out that in
reality forcing has been much too weak to overcome warm
temperatures aloft (14C at 700mb is usually tough to overcome).

That said, altocumulus development has been noted on the regional
IR satellite imagery over the past few hours. Elevated parcels are
nearly uncapped, and there there is still plenty of elevated CAPE
present. Unfortunately, large scale forcing mechanisms remain on
the weak side. As a result, there remains the potential for a few
showers and storms to gradually develop along the incoming cold
front. Confidence, however, is shaky at best. Unless radar trends
begin to change dramatically, will likely be dropping going PoPs
to slight chance/low end chance.

The aforementioned cold front is currently entering central
Missouri. The wind shift should continue tracking south at around
30mph. The dewpoint drop with this front, however, is lagging by
about 100 miles or so. As a result, muggy conditions we are
experiencing right now will continue today. The front and lagging
dewpoint drop will exit to the south later this afternoon into
early this evening. A cooler and drier airmass will filter into
the region tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 AM CDT WED JUL 23 2014

00z suite of model output offers a few changes to the going
forecast. After a brief respite from hot temperatures Thursday,
the upper level ridge builds right back over the area Friday and
Saturday. With very warm 700mb temperatures yet again expected
with this airmass, have gone ahead and cut PoPs for Friday and
Saturday.

Sunday now features a cold front passage on the heels of a rapidly
amplifying upper level pattern. There will be some rain chances
with this frontal passage, but current indications are that any
activity should be rather hit/miss. Another strong trough will
develop over the eastern CONUS and send our temperatures decidedly
back below average. Have gone with low/mid 80s highs next week
with lows in the upper 50s to middle 60s. If current trends
persist, cooler highs and low will likely be necessary with future
forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 612 AM CDT WED JUL 23 2014

A weak cold front is moving south through the area this morning.
This will cause winds to gradually become northeasterly with time
today and tonight, though speeds will still remain light. A few
isolated thunderstorms may be possible across southern Missouri at
times today, but coverage will be much too sparse for TAF
inclusion. Otherwise, VFR can be expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Boxell
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 AM CDT WED JUL 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
446 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS
  EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS
  SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON.

  A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY. A FEW
  THUNDERSTORMS WILL WILL BE POSSIBLE ALONG THIS FRONT. WHILE
  SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL AND WIND GUSTS TO 40
  MPH WILL BE POSSIBLE IF STORMS ARE ABLE TO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES
  ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA.

  A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY
  AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Jul 23, 12:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     6 W COLUMBUS            37.17N 94.95W
07/23/2014  E55 MPH          CHEROKEE           KS   EMERGENCY MNGR

&&

JCOLUCCI
Local storm report, Jul 23, 12:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND DMG     COLUMBUS                37.17N 94.84W
07/23/2014                   CHEROKEE           KS   911 CALL CENTER

            LARGE TREE LIMB REPORTED DOWN ON POWER LINE IN TOWN.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:46 PM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton59 min
Jul 23, 12:48 PM CDTSevere Thunderstorm WarningSGFOregon57 min
Jul 23, 1:25 PM CDTSevere Thunderstorm WarningSGFHowell65 min
Jul 23, 3:46 PM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.